Pediatrics documents the first reported case of opioid intoxication associated with severe respiratory depression in a child taking tramadol. From the abstract:
A boy aged 5 years underwent ambulatory adenotonsillectomy under general anesthesia for OSAS and was discharged after an uneventful six hour postoperative stay. Later that day, the patient complained of increasing pain and was administered one oral 20mg dose of tramadol. One day after discharge, he was lethargic and was brought back to the medical center where the surgery was performed; on arrival at the emergency department, he was comatose with pin-point pupils, minimal respiratory effort, frequent apnea episodes, and an oxygen saturation of 48% in room air. His condition improved dramatically with noninvasive ventilation and intravenous naloxone. He was fully recovered and was discharged the following day.
After-the-fact CYP2D6 genotyping showed the boy to be an ultrarapid metabolizer of tramadol. His body processed the prodrug into an active metabolyte much faster than expected. Fast enough, in fact, to cause the equivalent of a drug overdose.
The authors of the study concluded that “alternative pain management options such as steroidal or nonsteroidal anti-inflamatory drugs (NSAIDs) should be further evaluated, along with CYP2D6 genotyping or phenotyping, to prevent adverse events and target an individualized analgesic therapy.”
In other words, had the patient been genotyped before the prescription of tramadol, the doctors would have been able to choose an alternative, less dangerous couse of treatment.